Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Sets with fixed point property for isometric mappings


Author: Anthony To Ming Lau
Journal: Proc. Amer. Math. Soc. 79 (1980), 388-392
MSC: Primary 47H10
DOI: https://doi.org/10.1090/S0002-9939-1980-0567978-4
MathSciNet review: 567978
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A subset K of a Banach space E is said to have the fixed point property for isometric mappings (f. p. p.) if there exists z in K such that $ U(z) = z$ for each isometric mapping U from K onto K. We prove that any bounded closed subsets of E with uniform relative normal structure have the f. p. p. We also prove that if E is either $ \mathcal{B}(H)$ (bounded operators on a Hilbert space H) or $ {l_\infty }(X)$ (bounded functions on X), then E is finite dimensional if and only if each $ \mathrm{weak}^*$-compact convex subset of E has the f. p. p. This is also equivalent to the convex set of (normal) states on E having the f. p. p.


References [Enhancements On Off] (What's this?)

  • [1] M. S. Brodskii and D. P. Milman, On the center of a convex set, Dokl. Akad. Nauk SSSR 59 (1948), 838-840. (Russian) MR 0024073 (9:448f)
  • [2] R. DeMarr, Common fixed points for commuting contraction mappings, Pacific J. Math. 13 (1963), 1139-1141. MR 0159229 (28:2446)
  • [3] M. Edelstein, On non-expansive mappings of Banach spaces, Proc. Cambridge Philos. Soc. 60 (1964), 439-447. MR 0164222 (29:1521)
  • [4] -, Remarks and questions concerning non-expansive mappings, Fixed Point Theory and its Application, edited by S. Swaminathan, Academic Press, New York, 1976, pp. 63-67.
  • [5] E. Granirer, Extremely amenable semigroups, Math. Scand. 17 (1965), 117-197. MR 0197595 (33:5760)
  • [6] -, Extremely amenable semigroups. II, Math. Scand. 20 (1967), 93-113. MR 0212551 (35:3422)
  • [7] F. P. Greenleaf, Invariant means on topological groups, Van Nostrand Math. Studies, no. 16, Van Nostrand Reinhold and Winston, Princeton, N. J., 1969. MR 0251549 (40:4776)
  • [8] E. Hewitt and K. Ross, Abstract harmonic analysis. I, Springer-Verlag, Berlin, 1963.
  • [9] T. Mitchell, Constant functions and left-invariant means on semigroups, Trans. Amer. Math. Soc. 119 (1965), 244-261. MR 0193523 (33:1743)
  • [10] S. Sakai, $ {C^ \ast }$-algebras and $ {W^ \ast }$-algebras, Springer-Verlag, Berlin, 1971. MR 0442701 (56:1082)
  • [11] P. M. Soardi, Existence of fixed points of non-expansive mappings in certain Banach spaces, Proc. Amer. Math. Soc. 73 (1979), 25-29. MR 512051 (80c:47051)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47H10

Retrieve articles in all journals with MSC: 47H10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1980-0567978-4
Keywords: Uniform relative normal structure, isometric mappings, fixed point property, invariant means on groups, operators on Hilbert space
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society